Desipramine hydrochloride is a type of medicine called a tricyclic antidepressant. Desipramine hydrochloride overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Seek immediate medical help. Do NOT make the person throw up.
Before Calling Emergency
Determine the following information:
Patient's age, weight, and condition
Name of product (as well as the ingredients and strength, if known)
Time it was swallowed
If the medication was prescribed for the patient
Poison Control, or a local emergency number
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Tests may be done to check the patient's heart function. Symptoms will be treated as appropriate.
The patient may receive:
Breathing help (artificial respiration)
Fluids through a vein (by IV)
Medicine called an antidote (sodium bicarbonate) to reverse the effects of the poison
Tube from the mouth into the stomach to wash out the stomach (gastric lavage)
How well a person does depends on how quickly treatment is received. The sooner therapy is received, the greater the chance of recovery. This can be an extremely serious overdose. Death can occur.
Kirk MA, Baer AB. Anticholinergics and antihistamines. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 39.
Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.